Hail, Collingsworth
- When
- March 18, 5:48 PM CST
- Where
- Collingsworth County, 5.71 mi E of Wellington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.860, -100.120
Dime to quarter size hail fell east of Wellington on U.S. Highway 203.
Isolated thunderstorms developed during the late afternoon along a surface low pressure trough. One thunderstorm over the southeast Texas Panhandle produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Isolated thunderstorms developed during the late afternoon along a surface low pressure trough. One thunderstorm over the southeast Texas Panhandle produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 18, 2:44 PM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 344 PM CDT Wed Mar 18 2020 .MESOSCALE UPDATE...This Afternoon and Tonight. An upper low located off the Baja California coast is progressing east to northeast, and showing signs of becoming negatively tilted as it rounds the base of a large upper low in Nevada. A shortwave disturbance located northwest-southeast across Arizona and southwest New Mexico, coupled with a strong H2-H3 100 to 120 kt jet aloft, will help provide lift in the area during the afternoon and evening hours. The difficulty with this scenario is the timing of the upper level disturbance coinciding with the best periods of lift owing to the jet max passing overhead. Present scenarios, based upon projections of where both features are located, is that timing will be key with when these features must overlay with coincident surface features. At the surface, moisture return behind a trough that moved through earlier this morning is being closely monitored. As of time of writing, surface dew point temperatures in the 50s to near 60 are already being observed from Hereford east to Goodnight and northeast to McLean. Upstream in Lubbock's CWA, we are seeing dew points predominantly in the 50s across the western portion and upper 50s to lower 60s in the east. It is expected that moisture advection will continue into mainly the southeastern half of the Texas Panhandle this afternoon and evening, maximized with the southerly to southeasterly LLJ right around sunset this evening. This "just-in-time" return moisture flow would arrive about the same time as upper level divergence is maximized by a passing negatively tilted disturbance. Assessing this morning's sounding, along with forecast Skew-T's, there is pronounced capping over the region this afternoon. A surface trough has mixed east and should sharpen into a dryline that will start to retreat west towards the east-central Texas Panhandle this afternoon and evening. How far west this feature retreats will greatly determine who will be impacted by severe weather potential late this afternoon and evening. Soundings, both forecast and observed, show surface-based CAPE values in the far southeastern Texas Panhandle around 1500 to 2000 J/kg. Bulk shear from 0-6km is expected to increase to around 50 to 60 kts, while 0-1km bulk shear will approach 20 kts. Further west and north, CAPE values decrease to around 1000 to 1500 J/kg mainly east of Amarillo and south of Canadian. The most favorable hodograph profiles are in the southeastern Texas Panhandle, which is where the LCLs will be low (around 1000 meters). Timing for thunderstorm development, based on the above, could start in the far southwestern Texas Panhandle around 5 to 7 PM. These storms should progress towards the east and cross the dryline boundary around 7 to 9 PM, with the strongest storms underway around 8 PM to midnight in the eastern Panhandles. All hazards are possible in the southeastern Texas Panhandle (a line from Clarendon to Wheeler and points southeast), with hail up to 2 inches in diameter, wind gusts up to 70 MPH and a tornado or two. For the remainder of the eastern Texas Panhandle, hail up to the size of half dollars and damaging wind gusts up to 60 MPH will be possible. With all storms, heavy rainfall could occur, especially out east where precipitable water values are around an inch. Activity should exit the region and wane after midnight with southwesterly winds in place thereafter with a drying airmass arriving. Bieda && .SHORT TERM...Thursday. An upper level disturbance will be lifting away from the region, with strong pressure gradients in place across mainly the Texas Panhandles during the day on Thursday. Subsidence behind the departing system, along with a LLJ of around 30-40 kts below H7, should mix down to the surface making for strong westerly winds during the day time hours. Given the strong winds behind a Pacific cold front that had passed the previous day, high temperatures should reach the 60s areawide. Given the downsloping nature of this wind, drying conditions could present limited fire weather concerns in the far northwestern Panhandles Thursday afternoon (outlined below). Bieda && .FIRE WEATHER...Recent rainfalls across the region have sent ERC-G values down to lower 25th percentile for fuels. Additional rain, mainly across the southeastern 2/3 of the combined Panhandles, will help keep ERC-G values in the lower 15th percentile and mitigate fire weather concerns in that portion of the area. The northwestern Panhandles, such as Dalhart to Guymon and points northwest, may not see as much precipitation and elevated fire weather conditions are possible tomorrow. Westerly 20-foot winds of around 20 to 30 MPH with higher gusts, and minimum relative humidity values around 18 percent, will present RFTI values in the 3 to 4 range. Since the entire contribution of the RFTI is from the wind, if a fire can ignite (especially from usual spark sources with strong winds), there may be a short window Thursday afternoon where initial attack fires might prove difficult to control. Bieda && .LONG TERM...Thursday night through Wednesday. The northern stream cold front will continue moving across the fcst area Thursday evening with a decent shot of cold air in its wake. Winds will slowly diminish during this time period as well. A weak upper level shortwave trof is progged to track across the region Saturday night. Utilized the model consensus blend of pops for this period, which equates to slgt chc to chc values for a mix of light rain and light snow over northern and eastern sections. Otherwise, dry weather is in store for the OK and TX Panhandles Thursday night through Saturday, and Sunday through Wednesday. Warmer temperatures are also expected Sunday through Wednesday. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 47 64 28 47 28 / 60 0 0 0 0 Beaver OK 52 67 24 45 22 / 70 0 0 0 0 Boise City OK 43 63 22 44 25 / 40 5 0 0 0 Borger TX 51 66 29 49 28 / 60 0 0 0 0 Boys Ranch TX 47 65 26 49 28 / 80 0 0 0 0 Canyon TX 47 64 27 48 27 / 60 0 0 0 0 Clarendon TX 51 68 30 48 28 / 70 0 0 0 0 Dalhart TX 45 63 23 46 25 / 70 0 0 0 0 Guymon OK 48 67 24 45 24 / 60 0 0 0 0 Hereford TX 46 63 27 49 27 / 70 0 0 0 0 Lipscomb TX 54 68 26 46 24 / 90 0 0 0 0 Pampa TX 50 65 27 47 26 / 60 0 0 0 0 Shamrock TX 54 69 30 48 27 / 70 0 0 0 0 Wellington TX 54 71 32 49 28 / 70 0 0 0 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 254 PM CDT Wed Mar 18 2020 OKZ001>003-TXZ001>020-317-191100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 254 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected to develop this evening and tonight across the Oklahoma and Texas Panhandles. Some storms will have the potential to become strong to severe with large hail, damaging winds and isolated tornadoes the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Sustained southwest to west winds around 35 mph will be possible Thursday across most of the Oklahoma and Texas Panhandles, and a Wind Advisory may become necessary. If sufficient rain does not occur Wednesday evening, then elevated fire weather conditions will likely develop Thursday across the western Oklahoma Panhandle and parts of the far northwest Texas Panhandle due to minimum relative humidity values near 20 percent along with southwest winds of 25 to 35 mph with higher gusts, shifting to the northwest late Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should be ready for possible activation this evening and tonight. Area fire managers and emergency officials should be alert for elevated fire weather conditions Thursday over the western Oklahoma Panhandle and parts of the far northwest Texas Panhandle. 02
The Altus AFB radar (KFDR), 118 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
1 hail. Local standard time, as filed.
Dime to quarter size hail fell east of Wellington on U.S. Highway 203.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876127.